New York, 2017

Blizzard and Winter Storm in New York, March 14 to 15, 2017

March 14 to 15, 2017 · NWS BTV · 9 events in 9 counties and zones

A major nor'easter developed off the North Carolina/Virginia coast during the early morning hours of March 14th and intensified as it moved north-northeast across southeast New England during the night into central Maine by the morning of March 15th. Snow developed across northern New York by mid-morning on the 14th and intensified to at least 1 to 3 inches per hour for several hours during the…

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$180,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A major nor'easter developed off the North Carolina/Virginia coast during the early morning hours of March 14th and intensified as it moved north-northeast across southeast New England during the night into central Maine by the morning of March 15th.

Snow developed across northern New York by mid-morning on the 14th and intensified to at least 1 to 3 inches per hour for several hours during the late afternoon and early overnight hours before gradually diminishing on the 15th. There were numerous sites that witnessed 4 to 5 inches per hour snowfall rates for more than one hour. In addition, blizzard to near blizzard conditions developed around the time of the heaviest snowfall and lasted for 3-4 hours.

Total snowfall across northern New York was 15 to 40 inches with Clinton, Essex and Franklin counties witnessing a few reports of greater than 3 feet.

States of Emergencies were declared for all four northern counties with schools, businesses and local government offices closed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Mar 14, 6:22 AM EST, 2 hours 38 minutes earlier.

Area forecast discussion, Mar 14, 6:22 AM EST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
722 AM EDT Tue Mar 14 2017

.SYNOPSIS...
Snow will spread across the North Country this morning,
becoming heavy at times during the afternoon into Tuesday night
as the deep low pressure system tracks northeastward across Cape
Cod and into downeast Maine. Winds will intensify this
afternoon through early Wednesday, creating whiteout conditions,
blowing and drifting snow. Continued light snow and blowing and
drifting snow will continue through the day Wednesday with
wraparound moisture as the low departs. High pressure will bring
drier weather conditions Thursday and Friday. Another area of
low pressure tracking east-southeastward from the Great Lakes
region will bring the potential for additional snowfall Saturday
into early Sunday. Temperatures over the next 5 to 7 days will
generally continue below seasonal levels for mid- March.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 655 AM EDT Tuesday...Blizzard and Winter Storm Warnings
are in effect 7am today through Wednesday.

Pi Day Nor'easter located off the DELMARVA coast and on track
spreading snow northward into the North Country this morning.
MSS, SLK, RUT already reporting -SN with 1-2SM visibilities.
Stronger winds aloft still near the coast according to VAD wind
profiles.

Several mesoscale models showing bands of heavier snow arriving
between 16Z-19Z. This coincides well with 850mb deformation
zone and increasing winds aloft as the surface low looks to
track further west...over eastern Long Island this afternoon
then near northeastward towards the Cape around 00Z Wed. With
plentiful moisture and lift, models continue to show messy
Tuesday afternoon/evening commute with snowfall rates of 1-3
inches per hour. The more western track also means more snow
expected with favorable moisture feed. During the day today,
eastern slopes and higher terrain could see over 1-1.5 feet with
heavy snow producing around a foot as far east as western
Champlain Valley.

Winds gusts a concern as mesoscale models have indicated
northerly and northeasterly winds channeling down the Champlain
and St Lawrence Valleys this afternoon through at least
midnight. With wind gusts of 30-45mph possible in these areas,
have issued a Blizzard Warning. These winds combined with snow
will result in white out conditions from blowing and drifting
snow, difficult to dangerous travel conditions.

Tonight the surface low will continue to track along the New
England coast into eastern Maine by Wednesday morning.Overnight
snowfall generally ranging from 4-8 inches in more northerly
flow shifting NW in wrap around moisture. Wednesday morning
commute could also be hazardous.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
As of 527 AM EDT Tuesday...Will see some localized Champlain
Valley convergence and upslope effects begin to enhance snowfall
on the western periphery of the system. Snowfall will gradually
become confined to the mountains as we head through Wednesday
evening/night into Thursday morning in a drying, NW flow regime.
An additional 2-5 inches possible on Wednesday. Expect snow
showers to continue into Wednesday night, with greatest
potential across the higher terrain in unblocked NW flow. Snow-
to- liquid ratios of 12:1 to 15:1 expected throughout the event.
Winds will also decrease on Wednesday, but could still see
gusts around 20-25 MPH.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 236 AM EDT Tuesday...Mid/upper level low slowly lifts
northeast with cyclonic upslope flow continuing into
Thursday...however moisture slowly dissipate. A few lingering
mountains snow showers are likely...especially northern green
mountains.

Little change to extended with next system expected to impact
our region on Saturday into Sunday with some more light snow.
Have continued to mention high chc to likely pops from 18z Sat
into Sunday associated with potent short wave energy and some
mid level moisture. This system takes a favorable track just to
our south...so a light to moderate accumulating snowfall is
possible. Temps will continue to be below normal for heading
into the weekend. Watching signs for potential more cold air
toward the middle of next week...given current storm populated
with superblend and updated weather grids.

&&

.AVIATION /12Z Tuesday THROUGH Saturday/...
Through 12Z Wednesday...Light snow already quickly spreading
north with ifr at mss/slk and lifr in moderate snow at rutland.
This initial band of ifr snow will arrive at all sites by 1330z.

Blizzard like conditions expected at mss/btv/pbg and rut taf
sites between 18z-06z...with near whiteout conditions and gusty
surface winds...major impacts expected to the aviation
community.

Conditions quickly deteriorate this morning with vfr becoming
ifr at all sites by 14z as snow develops from south to north.
Expecting major impacts to all taf sites through 06z Weds...with
vlifr vis and mvfr/ifr cigs. The combination of heavy snow and
blowing snow will produce vis below 1/4sm in near whiteout
conditions between 18z-06z. Winds increase at 15 to 30 knots
with localized higher gusts especially mss/pbg/btv between 21z-
06z this evening from the northeast...shifting to the northwest
toward midnight. The strong low level winds and changing
direction with height will result in areas of wind shear and
extreme turbulence...air travel is strongly discouraged at all
our sites during this major winter storm.

12Z Wednesday through Saturday...
VLIFR/IFR conditions prevail at taf sites until 12z
Weds...before snow becomes terrain focused and winds slowly
weaken. Expecting ifr conditions to prevail at btv/mpv and slk
with mvfr at mss/rut/pbg with occasional ifr in areas of
snow/blowing snow...thru 00z Thurs. Improving trend anticipated
on Thursday into Friday with mvfr prevailing with light snow at
mpv/slk...next system with additional precip arrives on
Saturday.

&&

.CLIMATE...
Top 10 Greatest Snowstorms at Burlington, VT
(1) 33.1 Jan 2-3 2010
(2) 29.8 Dec 25-28 1969
(3) 25.8 Mar 6-7 2011
(4) 25.7 Feb 14-15 2007
(5) 24.7 Jan 13-14 1934
(6) 22.9 Mar 5-6 2001
(7) 22.4 Mar 13-14 1993
(8) 20.0 Nov 25 1900
(9) 19.7 Jan 25-28 1986
(10) 19.1 Mar 16-17 1937

Top 3 March snowstorms for Burlington, VT:

(1) March 7-8, 2011.....25.8"
(2) March 5-6, 2001.....22.9"
(3) March 13-14, 1993...22.4"

Top 5 daily snowfalls at Burlington, VT for 3/14

(1) 10.0 1980
(2) 6.9 1993
(3) 4.1 1956
(4) 4.0 1897
(5) 3.7 1997/1984

Top 5 Daily snowfalls at Burlington,VT for 3/15

(1) 4.1 1940
(2) 3.5 1998/1933
(3) 3.4 1958
(4) 3.0 1901

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Blizzard Warning until 11 AM EDT Wednesday for VTZ001-002-005-
     009-011.
     Winter Storm Warning until 8 PM EDT Wednesday for VTZ003-004-
     006>008-010-012-016>019.
NY...Blizzard Warning until 11 AM EDT Wednesday for NYZ026>028-031-
     034-035-087.
     Winter Storm Warning until 8 PM EDT Wednesday for NYZ029-030.

&&

SYNOPSIS...Banacos/KGM
NEAR TERM...KGM
SHORT TERM...KGM
LONG TERM...Taber
AVIATION...Taber
CLIMATE...Banacos/Taber
Hazardous weather outlook, Mar 14, 2:49 AM EST, 6 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
349 AM EDT Tue Mar 14 2017

NYZ029-030-VTZ003-004-006>008-010-012-016>019-150800-
Southeastern St. Lawrence-Southern Franklin-Orleans-Essex-Lamoille-
Caledonia-Washington-Orange-Windsor-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-
349 AM EDT Tue Mar 14 2017

...WINTER STORM WARNING IN EFFECT FROM 7 AM THIS MORNING TO 8 PM EDT
WEDNESDAY...

This Hazardous Weather Outlook is for the western Adirondacks and
central and eastern Vermont...including the Northeast Kingdom.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ026>028-031-034-035-087-VTZ001-002-005-009-011-150800-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Western Clinton-Western Essex-Eastern Essex-
Southwestern St. Lawrence-Grand Isle-Western Franklin-
Western Chittenden-Western Addison-Western Rutland-
349 AM EDT Tue Mar 14 2017

...BLIZZARD WARNING IN EFFECT FROM 7 AM THIS MORNING TO 11 AM EDT
WEDNESDAY...

This Hazardous Weather Outlook is for the eastern Adirondack
Mountains...Saint Lawrence...and Champlain Valleys.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Blizzard Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Blizzard Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 14, 7:58 AM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
National Weather Service BURLINGTON VT
858 AM EDT Tue Mar 14 2017

VTZ008>012-018-019-141700-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Addison-Eastern Rutland-
Including the cities of Montpelier, Middlebury, Vergennes,
Bradford, Randolph, Rutland, Springfield, White River Junction,
Bristol, Ripton, East Wallingford, and Killington
858 AM EDT Tue Mar 14 2017

...Moderate to Heavy Snow across Central and South-Central Vermont...

Snow will continue to increase in intensity through late this
morning. Visibility will drop below one quarter mile and snow
accumulations of 3 to 5 inches are expected by 1 pm. Conditions
will deteriorate further this afternoon with widespread heavy
snow, increasing wind gusts to 25 mph, and snowfall rates around 2
inches per hour. Dangerous road conditions will quickly develop
as a result.

Precautionary/Preparedness Actions...
Unnecessary travel is strongly discouraged. Be prepared for snow
covered roads and very low visibility. Slow down and allow plenty
of extra time if you must travel. Ensure you have emergency travel
items in your vehicle, such as a snow shovel, blanket, some non-
perishable food, and a charged cell phone in the event that you
become stranded. If stranded, to prevent carbon monoxide
poisoning, ensure the exhaust pipe stays clear of snow and lower
your window slightly for fresh air when running the engine.

VTZ001>007-016-017-141700-
Grand Isle-Western Franklin-Orleans-Essex-Western Chittenden-
Lamoille-Caledonia-Eastern Franklin-Eastern Chittenden-
Including the cities of Alburgh, South Hero, St. Albans, Newport,
Island Pond, Burlington, Johnson, Stowe, St. Johnsbury,
Enosburg Falls, Richford, and Underhill
858 AM EDT Tue Mar 14 2017

...Developing Moderate to Heavy Snow across Northern Vermont...

Snow will quickly overspread northern Vermont through 10 AM this
morning. Visibility will drop below one half mile and snow
accumulations are expected to range from 2 to 4 inches by noon.
Conditions will deteriorate further this afternoon with
widespread heavy snow, wind gusts to 30 mph and snowfall rates
around 2 inches per hour. Dangerous road conditions will quickly
develop as a result.

Precautionary/Preparedness Actions...
Unnecessary travel is strongly discouraged. Be prepared for snow
covered roads and very low visibility. Slow down and allow plenty
of extra time if you must travel. Ensure you have emergency
travel items in your vehicle, such as a snow shovel, blanket, some
non- perishable food, and a charged cell phone in the event that
you become stranded. If stranded, to prevent carbon monoxide
poisoning, ensure the exhaust pipe stays clear of snow and lower
your window slightly for fresh air when running the engine.

NYZ026>031-034-035-087-141700-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-
Including the cities of Massena, Malone, Plattsburgh, Star Lake,
Saranac Lake, Tupper Lake, Dannemora, Lake Placid, Port Henry,
Ticonderoga, Ogdensburg, Potsdam, and Gouverneur
858 AM EDT Tue Mar 14 2017

...Developing Moderate to Heavy Snow across Northern New York...

Snow will quickly overspread northern New York through 10 AM this
morning. Visibility will drop below one half mile and snow
accumulations are expected to range from 1 to 3 inches by noon.
Conditions will deteriorate further this afternoon with
widespread heavy snow, wind gusts to 30 mph, and snowfall rates
around 2 inches per hour. Dangerous road conditions will quickly
develop as a result.

Precautionary/Preparedness Actions...

Unnecessary travel is strongly discouraged. Be prepared for snow
covered roads and very low visibility. Slow down and allow plenty
of extra time if you must travel. Ensure you have emergency travel
items in your vehicle, such as a snow shovel, blanket, some non-
perishable food, and a charged cell phone in the event that you
become stranded. If stranded, to prevent carbon monoxide
poisoning, ensure the exhaust pipe stays clear of snow and lower
your window slightly for fresh air when running the engine.

BANACOS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm, 3 blizzard. Local standard time, as filed.

Blizzard, Eastern Essex

When
March 14, 9:00 AM EST to March 15, 10:00 AM EST
Where
Eastern Essex forecast zone
Property damage
$25,000
Reported by
CoCoRaHS
Coordinates
44.117, -73.773 (the zone’s center; the record gives no point)

Snowfall totals across Essex county generally ranged from 18 to 36 inches. Some specific amounts include; 42 inches in Lake Placid, 35 inches in Au Sable Forks, 32 inches in Keene Valley, 28 inches in Wilmington and 18 inches in Schroon Lake.

Blizzard conditions impacted many locations of the Champlain Valley of Essex county between 4 pm and 11 pm as wind gusts of 40 to 45 mph were observed.

Winter Storm, Western Essex

When
March 14, 9:00 AM EST to March 15, 12:00 PM EST
Where
Western Essex forecast zone
Property damage
$15,000
Reported by
CoCoRaHS
Coordinates
44.117, -73.773 (the zone’s center; the record gives no point)

Snowfall totals across Essex county generally ranged from 18 to 36 inches. Some specific amounts include; 42 inches in Lake Placid, 35 inches in Au Sable Forks, 32 inches in Keene Valley, 28 inches in Wilmington and 18 inches in Schroon Lake. Brisk winds of 20 to 30 mph contributed to white-out conditions at times with considerable blowing and drifting snow.

Winter Storm, Southeastern St. Lawrence

When
March 14, 9:00 AM EST to March 15, 10:00 AM EST
Where
Southeastern St. Lawrence forecast zone
Property damage
$10,000
Reported by
CoCoRaHS
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

Snowfall totals across St. Lawrence county generally ranged from 12 to 24 inches. Some specific amounts include; 22 inches in Colton, 11 inches in Ogdensburg and 10 inches in Gouverneur. Brisk winds of 20 to 25 mph contributed to near white-out conditions at times with considerable blowing and drifting snow.

Winter Storm, Southwestern St. Lawrence

When
March 14, 9:00 AM EST to March 15, 9:00 AM EST
Where
Southwestern St. Lawrence forecast zone
Property damage
$10,000
Reported by
CoCoRaHS
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

Snowfall totals across St. Lawrence county generally ranged from 12 to 24 inches. Some specific amounts include; 22 inches in Colton, 11 inches in Ogdensburg and 10 inches in Gouverneur. Brisk winds of 20 to 25 mph contributed to near white-out conditions at times with considerable blowing and drifting snow.

Blizzard, Eastern Clinton

When
March 14, 10:00 AM EST to March 15, 10:00 AM EST
Where
Eastern Clinton forecast zone
Property damage
$25,000
Reported by
CoCoRaHS
Coordinates
44.746, -73.678 (the zone’s center; the record gives no point)

Snowfall totals across Clinton county generally ranged from 20 to 40 inches. Some specific amounts include; 39 inches in Altona, 30 inches in Chazy, 26 inches in Plattsburgh, 23 inches in Peru and 20 inches in Morrisonville.

Blizzard conditions impacted many locations of Clinton county, especially the Champlain Valley and along the International border between 5 pm and 11 pm as wind gusts of 40 to 45 mph were observed.

Blizzard, Western Clinton

When
March 14, 10:00 AM EST to March 15, 12:00 PM EST
Where
Western Clinton forecast zone
Property damage
$25,000
Reported by
CoCoRaHS
Coordinates
44.746, -73.678 (the zone’s center; the record gives no point)

Snowfall totals across Clinton county generally ranged from 20 to 40 inches. Some specific amounts include; 39 inches in Altona, 30 inches in Chazy, 26 inches in Plattsburgh, 23 inches in Peru and 20 inches in Morrisonville.

Blizzard conditions impacted many locations of Clinton county, especially the Champlain Valley and along the International border between 5 pm and 11 pm as wind gusts of 40 to 45 mph were observed.

Winter Storm, Northern Franklin

When
March 14, 10:00 AM EST to March 15, 11:00 AM EST
Where
Northern Franklin forecast zone
Property damage
$25,000
Reported by
CoCoRaHS
Coordinates
44.593, -74.304 (the zone’s center; the record gives no point)

Snowfall totals across Franklin county generally ranged from 18 to 36 inches. Some specific amounts include; 34 inches in Gabriels, 33 inches in Duane Center and Malone, 31 inches in Westville Center and 25 inches in Dickinson. Brisk winds of 20 to 30 mph contributed to white-out conditions at times with considerable blowing and drifting snow.

Winter Storm, Southern Franklin

When
March 14, 10:00 AM EST to March 15, 11:00 AM EST
Where
Southern Franklin forecast zone
Property damage
$25,000
Reported by
CoCoRaHS
Coordinates
44.593, -74.304 (the zone’s center; the record gives no point)

Snowfall totals across Franklin county generally ranged from 18 to 36 inches. Some specific amounts include; 34 inches in Gabriels, 33 inches in Duane Center and Malone, 31 inches in Westville Center and 25 inches in Dickinson. Brisk winds of 20 to 30 mph contributed to white-out conditions at times with considerable blowing and drifting snow.

Winter Storm, Northern St. Lawrence

When
March 14, 10:00 AM EST to March 15, 10:00 AM EST
Where
Northern St. Lawrence forecast zone
Property damage
$20,000
Reported by
CoCoRaHS
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

Snowfall totals across St. Lawrence county generally ranged from 12 to 24 inches. Some specific amounts include; 22 inches in Colton, 11 inches in Ogdensburg and 10 inches in Gouverneur. Brisk winds of 20 to 25 mph contributed to near white-out conditions at times with considerable blowing and drifting snow.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 675310, 675316, 675323, 675324, 675307, 675312, 675318, 675320, 675322.